Tennessee, 2001

Damaging Wind in Tennessee, July 5, 2001

July 5, 2001 · NWS MRX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT THU JUL 5 2001

LOW CLOUDS HAVE BEEN SLOW TO BREAK UP...BUT ARE FINALLY DOING SO.
WILL NOT BE ABLE TO RECOVER AS MUCH AS EXPECTED...SO INSTABILITY
SHOULD BE LIMITED THIS EVENING.  STILL MAY HAVE A FEW SHOWERS AND
THUNDERSTORMS EARLY TONIGHT AHEAD OF THE FRONT. FRONT WILL PUSH
INTO THE AREA TONIGHT...AND SHOULD BE SOUTH OF THE AREA FRIDAY
MORNING.  DRIER AIR WILL FILTER IN FRIDAY...SHOULD BE MOSTLY CLEAR
FRIDAY AND FRIDAY NIGHT. SOME DISAGREEMENT IN HANDLING SHORT WAVE
ENERGY IN THE NORTHWEST FLOW...AS WELL AS THE NEXT FRONT
APPROACHING FROM THE NORTHWEST. MAY SEE SOME SHOWER AND
THUNDERSTORMS SATURDAY AT LEAST OVER THE NORTH...BUT WITH THE
UNCERTAINTY...FOR NOW WILL CONTINUE WITH A DRY FORECAST.

GUIDANCE TEMPS GENERALLY CLOSE AND LOOK REASONABLE...WILL NOT STRAY
FAR.

PRELIMINARY NUMBERS FOLLOW:
CHA   67  89  64  92 /  30   5   0  10{
TYS   64  86  61  90 /  30   0   0  10
TRI   60  83  54  89 /  30   0   0  10
OQT   64  86  61  90 /  30   0   0  10

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Special weather statement, Jul 5, 4:30 PM EST, 1 hour before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT THU JUL 5 2001

...SEVERE THUNDERSTORM WATCH FOR NORTHERN PARTS OF THE CUMBERLAND
PLATEAU UNTIL 10PM EDT (9PM CDT)...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP LATE THIS
AFTERNOON AND EVENING...MAINLY ALONG A COLD FRONT ACROSS EXTREME
SOUTHERN KENTUCKY.  THESE STORMS WILL BE MOVING SOUTHEAST AT 20 MPH
...AND LIKELY AFFECT MUCH OF THE NORTHERN COUNTIES OF THE CUMBERLAND
PLATEAU EARLY THIS EVENING.  THE MAIN THREAT WITH THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50 MPH...AND POSSIBLY
LARGE HAIL UP TO GOLFBALL SIZE.  BRIEF LOCALLY HEAVY RAINS OF 1 TO
2 INCHES MAY ALSO OCCUR WITH ANY OF THE STRONGER STORMS.  ALSO...
DO NOT UNDERESTIMATE THE DANGER OF LIGHTNING STRIKES IN AND NEAR
THESE STORMS.

THE STORMS SHOULD WEAKEN TOWARD SUNSET...AND SEVERE STORMS ARE NOT
ANTICIPATED OVER THE REMAINDER OF EAST TENNESSEE.  HOWEVER...PERSONS
CLOSE TO THE WATCH AREA SHOULD MONITOR WEATHER DEVELOPMENTS THIS
EVENING.  STAY TUNED TO THIS STATION FOR LATER STATEMENTS...AND
POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE.

TG

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 5, 5:30 PM EST
Where
Knox County, 5 mi N of Knoxville
Crop damage
$7,000
Reported by
UTILITY COMPANY
Coordinates
36.033, -83.933

A few trees down across the north half of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2001Every state in 2001This day in weather historyWarnings in Tennessee, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261833.